Alert archive / Hawaii / Flash Flood Warnings in 2020
Flash Flood Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 16, 2020, 11:49 AM HST for Kauai County, Hawaii. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 16, 2020, 11:49 AM HST (21:49 UTC)
- Expired
- Mar 16, 2020, 5:36 PM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 24 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 12:05 PM HST | FLASH FLOOD | 1 E Hanalei, HI | THE KAUAI EMERGENCY MANAGEMENT AGENCY REPORTED THAT KUHIO HIGHWAY HAS BEEN CLOSED AT THE HANALEI BRIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 9.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 656 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
706
WGHW50 PHFO 162149
FFWHFO
HIC007-170045-
/O.NEW.PHFO.FF.W.0008.200316T2149Z-200317T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1149 AM HST Mon Mar 16 2020
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 245 PM HST.
* At 1145 AM HST, the Hanalei River gage at the Hanalei Bridge
reported a rapid rise in water level. Kuhio Highway will likely be
closed due to flooding shortly. Radar showed heavy rain over most
of Kauai with ground conditions already saturated. Additional
rainfall will continue moving over Kauai from the south during the
next several hours.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Stream gage.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 245 PM HST if heavy rain
persists.
This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for portions of the island of Kauai in
Kauai County.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
FLASH FLOOD...STREAM GAGE INDICATED
$$
Kodama5 follow-up statements
811
WGHW70 PHFO 162205
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1205 PM HST Mon Mar 16 2020
HIC007-170045-
/O.CON.PHFO.FF.W.0008.000000T0000Z-200317T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai in Kauai HI-
1205 PM HST Mon Mar 16 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM HST FOR
KAUAI IN KAUAI COUNTY...
At 1200 PM HST, the Kauai Emergency Management Agency reported that
Kuhio Highway has been closed near the Hanalei Bridge. Heavy
rainfall has been occurring over most of Kauai with rates of 1 to 2
inches per hour. Additional rainfall will continue moving over the
island from the south over the next several hours.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads, properties,
and other low-lying areas. Additional public road closures
possible in some areas. Landslides are possible in steep
terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
FLASH FLOOD...OBSERVED
$$
Kodama148
WGHW70 PHFO 162343
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
143 PM HST Mon Mar 16 2020
HIC007-170045-
/O.CON.PHFO.FF.W.0008.000000T0000Z-200317T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai in Kauai HI-
143 PM HST Mon Mar 16 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM HST FOR
KAUAI IN KAUAI COUNTY...
At 138 PM HST, Kuhio Highway remains closed at the Hanalei Bridge.
Radar data showed heavy rainfall continuing over portions of Kauai
with the highest intensities occurring over the northern half of the
island at rates of 1 to 2 inches per hour. Rainfall has eased over
the south half of the island but river and stream levels remain high.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and rain gages.
IMPACT...Flooding in drainages, streams, rivers, roads, properties,
and other low-lying areas. Public road closures possible in
some areas. Landslides are possible in steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
FLASH FLOOD...RADAR AND GAGE INDICATED
$$
Kodama078
WGHW50 PHFO 170035
FFWHFO
HIC007-170345-
/O.EXT.PHFO.FF.W.0008.000000T0000Z-200317T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
235 PM HST Mon Mar 16 2020
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 545 PM HST.
* At 229 PM HST, The Kauai Emergency Management Agency reported that
Kuhio Highway remains closed at the Hanalei Bridge. Radar and rain
gage data indicated that rainfall has eased across the island but
water levels in the rivers and streams remain high.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 545 PM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
FLASH FLOOD...OBSERVED
$$
Kodama536
WGHW70 PHFO 170218
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
418 PM HST Mon Mar 16 2020
HIC007-170345-
/O.CON.PHFO.FF.W.0008.000000T0000Z-200317T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai in Kauai HI-
418 PM HST Mon Mar 16 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM HST FOR
KAUAI IN KAUAI COUNTY...
At 413 PM HST, radar indicated areas of moderate to heavy rainfall
over the interior slopes of Kauai with rates of 1 to 2 inches per
hour. Patchy light rainfall was occurring over the rest of the
island. Although water levels in Hanalei River have started to
subside, Kuhio Highway remains closed at the Hanalei Bridge.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding in drainages, streams, rivers, roads, properties,
and other low-lying areas. Public road closures possible in
some areas. Landslides are possible in steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
FLASH FLOOD...RADAR INDICATED
$$
Kodama559
WGHW70 PHFO 170336
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
536 PM HST Mon Mar 16 2020
HIC007-170339-
/O.CAN.PHFO.FF.W.0008.000000T0000Z-200317T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai in Kauai HI-
536 PM HST Mon Mar 16 2020
...THE FLASH FLOOD WARNING FOR KAUAI IN KAUAI COUNTY IS CANCELLED...
Rainfall has eased with only small patches of rainfall over Kauai.
The Hanalei River gage indicated that water levels have been
dropping. However, Kuhio Highway remains closed.
A Flash Flood Watch remains in effect for Kauai County through
Tuesday afternoon.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 16, 9:59 AM HST, 1 hour 50 minutes earlier.
Area forecast discussion, Mar 16, 9:59 AM HST, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 959 AM HST Mon Mar 16 2020 .SYNOPSIS... Wet, unsettled, and breezy weather will persist across most of the island chain through Tuesday, and possibly Wednesday, as a kona low sits several hundred miles west of the state. While the flash flood threat continues state-wide, the greatest flood risk will be over the western end of the island chain, where strong thunderstorms will be possible. The kona low will slowly lift northward on Thursday and Friday, allowing the heavy rain threat to gradually diminish from east to west. Easterly trade winds are expected to build over the islands during the weekend. && .DISCUSSION... A kona low stalling roughly 600 miles west of Kauai will dominate Hawaiian weather over the next several days, and a Flash Flood Watch remains in effect. A deep convergence band along the low's eastern flank is located about 100 to 300 miles west of Kauai. Breezy southeast flow over the islands is feeding this convergence band, leading to active, fast-moving heavy showers and thunderstorms around and over all of Kauai and Oahu this morning, while Maui County and the Big Island are receiving some showers along southeast facing slopes. Meanwhile, a thickening shield of high clouds is spreading over the entire state. Expect the more extensive coverage of heavy showers and thunderstorms to continue for Oahu and especially Kauai, where the flooding risk is greatest today. Over Maui County and the Big Island, isolated heavy showers and thunderstorms will likely develop during the afternoon. Wet, breezy and unsettled conditions will hold through at least Tuesday. As the center of the kona low remains more or less stationary, the GFS and ECMWF show the broad convergence band west of the state inching eastward and possibly reaching the western end of the state late Tuesday. This will maintain the greatest flood risk over Kauai and Oahu as pockets of heavy showers and thunderstorm stream over these islands from the south. Some of these thunderstorms could be strong and be capable of producing damaging wind gusts. Over the rest of the state, a flood risk will continue. The most persistent rainfall should be across southeast facing slopes, but a heavy shower or thunderstorm could flare up anywhere and produce flash flooding. In addition, periods of snow are expected on the summits of the Big Island, though snow levels will be elevated at around 12,000 ft. The flood threat could extend into Wednesday. The latest runs of the GFS and ECMWF are suggesting that the center of the kona low will remain stalled. It is not unusual for these features, which are cutoff from the jet stream and any significant steering flow, to meander in place for days. As a result, moist and unstable could remain in place for much of the state, though the western end of the island chain would likely be at greatest risk for a continued flood threat. The low will weaken and lift slowly northward on Thursday and Friday, causing the flood threat to diminish from east to west. Lingering enhanced low level moisture and instability could maintain a threat of heavy showers and thunderstorms over the western end of the state, but uncertainty remains somewhat high. As the low lifts away and high pressure builds north of the state this weekend, Trade winds should return. && .AVIATION... MVFR and brief IFR conditions are ongoing this morning across portions of the island chain in association with a kona low west of Kauai. This low will continue to trigger heavy rain and a few thunderstorms, mainly across Kauai and Oahu, through tonight. Primarily MVFR conditions are anticipated for the western islands with brief bouts of IFR conditions possible with the heavier showers. Further east, conditions will remain VFR overall with some tempo MVFR cigs/vis possible with scattered showers. AIRMET Sierra remains in effect for Kauai and Oahu for tempo mountain obscuration above 1500 feet. This may need to be expanded eastward to include portions of Maui County later tonight. AIRMET TANGO is in effect for moderate turbulence aloft between FL180 to FL300 for the entire area. Additionally, PIREPs indicate light icing is occurring with the thicker cloud deck across the state from FL190 to FL300. && .MARINE... Southeast winds will quickly ramp up into the fresh to strong category over the Hawaiian waters today as the gradient tightens in response to a kona low to the west. Guidance depicts this pattern holding through the first half of the week, then trending down through the second half as the system lifts northward and the gradient relaxes. Seas will respond and become rough (Small Craft Advisory conditions) over waters exposed to southeast winds. In addition to the winds and seas, widespread heavy rainfall and thunderstorms are expected, especially over the western end of the state. Surf along south facing shores will trend up and become rough through the first half of the week due to the aforementioned strong south-southeast winds. Heights will near the advisory level of 8 ft later today through tonight for south and east facing shores of Niihau and Kauai. Similar conditions could make it into portions southwest Oahu exposed to this direction. Otherwise, mainly small background south swells through the second half of the week. For the long-term, a small, long-period south-southwest swell will become a possibility for Hawaii by next Monday. Surf along north and west facing shores will continue to lower through the first half of the week as the current swell eases. A small, medium period west swell from the kona low is possible by Tuesday. WAVEWATCH III and ECMWF-Wave depict a long-period, northwest swell arriving Friday and holding into the weekend. Although confidence remains low, given the quick north-northeast track of the source low off Japan, surf heights could near advisory levels for exposed north and west facing shores at its peak late Friday into Saturday. Surf may trend up through the second half of the week for all east facing shores as moderate to fresh trades fill in. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday afternoon for all Hawaiian Islands. High Surf Advisory from noon today to 6 PM HST Tuesday for Niihau-Kauai Windward-Kauai Leeward. Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters. && DISCUSSION...Wroe AVIATION...Dye MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 3:25 PM HST | Small Craft Advisory | HFO | 4 days | |
| Mar 15, 4:06 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 15, 4:34 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 15, 7:12 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Mar 16, 3:22 AM HST | High Surf Advisory | HFO | Kauai | 36 hr |
| Mar 16, 4:37 AM HST | Areal Flood Advisory | HFO | Kauai | 9 hr |
| Mar 16, 5:24 AM HST | Special Weather Statement | HFO | Kauai | 111 min |
| Mar 16, 5:33 AM HST | Special Marine Warning | HFO | 117 min | |
| Mar 16, 7:35 AM HST | Special Marine Warning | HFO | 115 min | |
| Mar 16, 10:37 AM HST | Special Marine Warning | HFO | 113 min | |
| Mar 16, 10:40 AM HST | Areal Flood Advisory | HFO | Honolulu | 100 min |
| Mar 16, 12:24 PM HST | Special Marine Warning | HFO | 111 min | |
| Mar 16, 12:24 PM HST | Special Weather Statement | HFO | Kauai | 21 min |
Nearby
Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.